North Carolina, 2017

Rip Current in North Carolina, August 14, 2017

August 14, 2017 · NWS MHX · 1 event in 1 county or zone

A 63-year-old man died after getting caught in a rip current while trying to help another swimmer in distress.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A 63-year-old man died after getting caught in a rip current while trying to help another swimmer in distress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 14, 3:16 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 14, 3:16 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
416 PM EDT Mon Aug 14 2017

.SYNOPSIS...
A cold front that has been stalled across the region will
gradually lift north of the area tonight. The front will drop
back south across the area Wednesday night and Thursday, then
return north Friday. Another front will move into the area
Sunday and stall across the area into Monday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 315 PM Monday...The frontal boundary drifts northwest of the
CWA tonight while SW flow continues to bring ample moisture
across the region. Expect shower and thunderstorm activity to
dissipate through the evening hours with loss of heating but
cannot rule out a few showers persisting overnight and kept
chance PoPs in the forecast. Expect another good chance of low
clouds and fog to develop overnight. Visibilities could be less
than a mile across portions of the area by morning. It will be
another mild night with lows in the mid 70s.

Tropical Storm Gert is progged to pass about 250 miles east of
Cape Hatteras overnight but will not see any direct impacts from
the storm other than building surf along the coast late as
swells begin to move into the coastal waters.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 315 PM Monday...Front stalled to the west of the area
will continue to provide and a heavy rain threat Tuesday. Expect
morning clouds and fog to lift and become more scattered by late
morning. Again expect likely showers and Thunderstorms
developing across the area Tuesday afternoon, with the best
chance along the sea breeze and inland across the coastal plain.
It will be another hot and steamy day with highs in the mid to
upper 80s. The heat index will approach 100 degrees inland.

Swell from Gert will peak early on Tuesday along the coast,
bringing a very high threat of rip currents and high surf. A
high surf advisory may be issued from around Cape Lookout
northward along the remainder of the coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 300 PM Monday...12Z models have come into better agreement
with moving a stronger short wave through area Wed into Wed
night, resulting in weak cold front boundary pushing through to
just south of area and then stalling there Thu into Thu night
with some weak wave action possible along it. Return of broad
eastern US troughing aloft will cause boundary to weaken and
lift back north Friday with another front attempting to push
into area over weekend.

Main result will be continued threat of scattered to broken
convective coverage Tue night and Wed, then less coverage and
mainly southern sections Wed night into Thu night followed by
return of more widespread threat Friday-Monday.

Tuesday night and Wednesday...Will have chance POPs Tuesday
night with highest east and then high chance for mainly western
and southern sections Wed with short wave and weak front moving
through area. Heavy rain and minor flooding will continue to be
main threats with tstms with forecast PW values of 2.2 to 2.5
inches. Lows mainly 73-77 with highs mid-upper 80s.

Wednesday night through Thursday night...Weak front will stall
just south of area with weak waves possibly moving along it.
Convective activity expected to be isolated and just along coast
Wed night and Thu night, while diurnal enhancement may produce
scattered activity southern sections Thursday. Min temps 70-75
Wed night and low- mid 70s Thu night. Highs Thursday mainly
85-90.

Friday through Monday...broad upper troughing will redevelop
over eastern US during period with some model timing differences
but main feature will be stalled front lifting back north Friday
and then another front moving in to stall over area Sunday into
Monday. Convective coverage expected to become more widespread
and will generally carry 30-50% POPs during the days and 20-40%
at night. PW values returning to 2.2. to 2.5 inches so heavy
rain and minor flooding will again be a concern. Higher low
level thicknesses and increased insolation will produce max
temps in upper 80s to lower 90s Friday, then deeper moisture and
increased cloud cover will limit readings to mainly mid to upper
80s rest of period. Lows mainly mid to upper 70s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through 18Z Tuesday/...
As of 215 PM Monday...A frontal boundary remains stalled across
eastern NC today, then drifts just to the NW of the region
tonight. CIGS are mostly VFR currently across the area with some
isolated MVFR. Expect scattered to numerous showers and
thunderstorms this afternoon will bring periods of lower
cigs/vsbys. Widespread low clouds and fog expected again tonight
that will dissipate and lift by mid morning Tuesday.

Long Term /Tuesday night through Saturday/
As of 330 PM Monday...Mostly VFR conditions are expected in the
long term, with periods of sub-VFR likely during showers and
thunderstorms. Convective activity will be most widespread
Tuesday night into Wednesday, and again Friday into Saturday.
Less coverage expected Wed night through Thu night but some
potential for more widespread stratus/fog those night into early
morning periods with clearing skies and light NE-E winds.

&&

.MARINE...
Short Term /through Tuesday/...
As of 315 PM Monday...The frontal Boundary is mostly out of the
coastal waters, with southerly winds all locations except along
the Albemarle Sound near the boundary. Light winds will
continue through the night, but long period swell will increase
along the Atlantic coastal waters due to Tropical Storm Gert
passing about 250 miles east of Cape Hatteras tonight. Seas
build to 3-7 ft tonight as swells front TS Gert begin to impact
the waters. Timing looks to be a bit sooner than previous
forecast so moved up the start time of the SCA for rough seas.
NWPS Guidance and Wave Watch were in good agreement with the
swell height and timing this update.

Winds remain light from the S to SW Tuesday at 10 KT or less.
However, swell from Gert continues to increase, reaching 6 to 9
feet across the coastal waters in long period swell at 12 to 13
seconds. The SCA will continue through the day.

Long Term /Tuesday night through Saturday/...
As of 330 PM Monday...elevated seas due to swell from TS Gert
will linger Tue night and gradually subside through Wed. Winds
expected to be less than 15 KT through Thu night but models have
come into agreement with winds shifting to N-NE behind weak
frontal passage late Wed into Wed night. Winds veering back to
SW Friday and increasing to 15-20 KT ahead of next front Fri
night into Sat.

Seas 6-8 feet Tuesday evening will subside to 3-5 feet by Wed
morning, then to 2-3 feet for Wed night-Thu night. Increasing SW
winds will build seas back to 3-5 feet by late Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory for hazardous seas from 3 AM to 10 PM EDT
     Tuesday for AMZ152-154.
     Small Craft Advisory for hazardous seas from 5 AM to 6 PM EDT
     Tuesday for AMZ158.
     Small Craft Advisory for hazardous seas from 5 AM to 10 PM EDT
     Tuesday for AMZ156.
     Small Craft Advisory for hazardous seas from 8 AM to 10 PM EDT
     Tuesday for AMZ150.

&&

SYNOPSIS...RSB
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...JBM
AVIATION...RSB/JBM
MARINE...RSB/JBM
Hazardous weather outlook, Aug 14, 4:01 AM EST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
501 AM EDT Mon Aug 14 2017

NCZ095-098-103-104-150915-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
501 AM EDT Mon Aug 14 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

A frontal boundary will remain stalled across the region today with
numerous showers and thunderstorms expected to bring the threat for
heavy rainfall, which may produce localized flooding, especially
across low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A frontal boundary will remain stalled near the region Tuesday with
numerous showers and thunderstorms continuing to bring the threat for
heavy rainfall with minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-150915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
501 AM EDT Mon Aug 14 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

A frontal boundary will remain stalled across the region today with
numerous showers and thunderstorms expected to bring the threat for
heavy rainfall, which may produce localized flooding, especially
across low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A frontal boundary will remain stalled near the region Tuesday with
numerous showers and thunderstorms continuing to bring the threat for
heavy rainfall with minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 11:26 AM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1226 PM EDT MON AUG 14 2017

NCZ098-141730-
Onslow-
1226 PM EDT MON AUG 14 2017

...A LINE OF THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT
SOUTHWESTERN ONSLOW COUNTY THROUGH 130 PM EDT...

At 1223 PM EDT, radar indicated thunderstorms with heavy downpours
were located along a line extending from near Edgecomb to near
Verona. The storms are nearly stationary.

These storms are producing torrential rainfall with rates up to 1
inch per hour. Slow moving and repeating cells will likely produce
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Jacksonville, New River Station, Camp Lejeune Center, Dixon,
Folkstone, Verona and Holly Ridge.

LAT...LON 3457 7761 3472 7746 3468 7731 3448 7753
      3448 7758
TIME...MOT...LOC 1623Z 243DEG 2KT 3451 7760 3467 7742

JBM
Special weather statement, Aug 14, 3:56 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
456 PM EDT MON AUG 14 2017

NCZ029-045-080-142200-
Washington-Beaufort-Martin-
456 PM EDT MON AUG 14 2017

...A LINE OF THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT WESTERN
WASHINGTON...SOUTHEASTERN MARTIN AND NORTH CENTRAL BEAUFORT
COUNTIES THROUGH 600 PM EDT...

At 453 PM EDT, radar indicated thunderstorms with heavy downpours
were located along a line extending from near Pleasant Grove to near
Hinson. The storms are nearly stationary.

These storms are producing torrential rainfall with rates up to 1
inch per hour. Slow moving and repeating cells will likely produce
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Plymouth, Hinson, Pleasant Grove, Westover, Mackeys, Roper,
Jamesville and Dardens.

LAT...LON 3600 7643 3567 7674 3572 7698 3582 7690
      3581 7688 3585 7684 3589 7683 3586 7677
      3587 7674 3592 7672 3593 7669 3594 7669
      3595 7671 3593 7674 3596 7672 3599 7668
      3600 7669 3601 7669
TIME...MOT...LOC 2053Z 323DEG 2KT 3593 7664 3575 7683

JBM

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Hyde

When
August 14, 4:10 PM EST
Where
Eastern Hyde forecast zone
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue

A 63-year-old man from out-of state died Monday (8/14) after getting caught in a rip current off Ocracoke Island while trying to help another swimmer in distress. The incident happened around 5:10 p.m. EDT near the Ocracoke Pony Pen beach access in Cape Hatteras National Seashore, according to a National Park Service statement. Park Service law enforcement rangers, Hyde County deputies, lifeguards, Ocracoke EMS and the Ocracoke Fire Department all responded to the incident but were unable to revive the man. The other swimmer was able to safely return to shore.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Hyde2017-08-1463MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707242.